Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Hastings, NE

May 24, 20204 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2020, 1:12 AM CDT for 4 counties in Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 1:12 AM CDT (06:12 UTC)
Expired
May 24, 2020, 2:00 AM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Greeley County, NE, Howard County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:44 AM CDT, 28 minutes earlier.

Area forecast discussion, May 24, 12:44 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1244 AM CDT Sun May 24 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat May 23 2020

A front near the panhandle of Nebraska is expected to make its way
east and across parts of the local area overnight...providing a
trigger for potentially severe convection mainly north of
interstate 80. Ahead of this front...skies have cleared across
the area this afternoon...and temperatures have warmed fairly
nicely...and if a storm or two is able to develop in this
environment ahead of the anticipated front tonight...could see
some severe hail and strong wind gusts across the local area.
Model consensus initiating convection this afternoon and evening
is not great...although most guidance is at least hinting at
isolated convection...so cannot completely rule a few storms out
during the evening hours.

The better chance for convection will then come with the
anticipated front overnight. This front is expected to clip
portions of the forecast area generally along and north of
interstate 80...and with 2000-3000 J/KG of elevated CAPE...could
definitely see some pockets of severe hail reaching the size of
golf balls or possibly larger.

For Sunday...showers and thunderstorms are expected to increase in
coverage across the center of the forecast area where the
aforementioned front will be located Sunday afternoon. While
again a few severe storms will be possible (see SPC outlook)...
with the stalled out nature of this front...heavy rain will also
become a reality...with widespread rainfall totals near 1 inch
possible from Sunday afternoon through early Monday. This
rainfall...on top of already saturated soils...could result in
additional minor flooding...but thankfully it does not look quite
as wet as just 12 hours ago.

.LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat
May 23 2020

Instability will be on the decrease across the area Monday...and
while there could be a few thunderstorms around to start the
day...transitioned any remaining precipitation to showers by
afternoon. Thereafter...the pattern begins to change...and mainly
dry weather is anticipated across the local area through much of
the extended periods. This will be a result of a cut off low
developing across the southern plains and remaining stationary as
high pressure builds to its north and an omega block develops
across much of the intermountain west and extending into the local
area through the end of the work week. Model blends did keep a
very small pop in the forecast for Wednesday afternoon...but
confidence of this is not high...and will likely see that period
go dry if this pattern change continues in future model runs.
Temperature wise...seasonal temperatures are expected through the
extended periods with most locations staying in the 70s to near 80
much of the week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1244 AM CDT Sun May 24 2020

High-res guidance shows the southern end of this MCS brushing both
KEAR and KGRI around 08-09z. Could be slightly earlier. Think once
this convection moves through, it'll move out by 12z. Then there
will be a period of dry weather before thunderstorms are again
possible late this afternoon. The better chance will be for KGRI,
but KEAR is not out of it. LLWS is a concern in the short term as
a strong front moves through the region. Have kept ceilings VFR
for now, upstream ceilings aren't dropping to MVFR, so am on the
optimistic side of that. Will amend if necessary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, May 23, 9:57 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
957 PM CDT Sat May 23 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
957 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Strong to severe thunderstorms remain possible overnight within
the outlook area, especially near and north of Interstate 80 in
Nebraska. The main threat will be from a complex of thunderstorms
moving into the area from western Nebraska after midnight.
However, more isolated activity could also develop before midnight
ahead of this larger complex. Any severe storms would be capable
of producing hail up to around golf ball size, and damaging winds
of at least 60 MPH.

In addition overnight, Flood Warnings remain in effect along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties in Nebraska. Please refer to the Warning
statements for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Flood Warnings remain in effect into Sunday or Monday along
portions of the Little Blue River in Adams, Clay, Nuckolls and
Thayer counties. Please refer to the Warning statements for more
information.

Thunderstorm chances continue through the Memorial Day weekend,
and again across parts of the local area Wednesday afternoon.
Severe thunderstorms are possible Sunday afternoon and evening,
mainly for locations along and southeast of a line extending from
Phillipsburg Kansas to Genoa Nebraska. The primary hazards from
these storms will be hail to the size of ping pong balls and 60
mph wind gusts.

In addition, heavy rainfall amounts in excess of one inch are
possible with storms Sunday and Monday...and this additional
rainfall on already saturated grounds may aggravate ongoing
flooding issues, or cause new ones.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed overnight, mainly within
counties near and north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 23, 11:28 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1128 PM CDT Sat May 23 2020

NEZ039-240500-
Valley NE-
1128 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
MIDNIGHT CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Comstock, or 8 miles south of Burwell, moving
north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elyria and Fort Hartsuff State Park.

LAT...LON 4174 9897 4154 9900 4158 9921 4174 9921
TIME...MOT...LOC 0428Z 187DEG 23KT 4166 9917

Billings Wright
Special weather statement, May 23, 11:56 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1156 PM CDT Sat May 23 2020

NEZ039-040-240530-
Valley NE-Greeley NE-
1156 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND NORTHEASTERN VALLEY
COUNTIES UNTIL 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ericson, or 15 miles east of Ord, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Spalding.

LAT...LON 4148 9829 4157 9890 4174 9889 4174 9829
TIME...MOT...LOC 0456Z 188DEG 35KT 4168 9865

Billings Wright
Special weather statement, May 24, 12:45 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
1245 AM CDT Sun May 24 2020

NEZ060-061-072-073-240630-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1245 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO...
NORTHEASTERN GOSPER AND DAWSON COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Ansley to 6 miles
southwest of Oconto to 7 miles southwest of Gothenburg. Movement was
southeast at 40 mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Elm Creek, Elwood, Overton, Amherst,
Sumner, Miller, Eddyville, Willow Island, Johnson Lake and Farnam.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4097 10022 4105 10005 4105 9919 4095 9912
      4079 9916 4052 9998 4070 9998 4070 10022
TIME...MOT...LOC 0544Z 308DEG 35KT 4125 9940 4107 9983 4087 10029

Pfannkuch
Special weather statement, May 24, 1:06 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
106 AM CDT Sun May 24 2020

NEZ046-047-061-240630-
Buffalo NE-Howard NE-Sherman NE-
106 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUFFALO...SHERMAN AND
WEST CENTRAL HOWARD COUNTIES UNTIL 130 AM CDT...

At 105 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Loup City to near
Litchfield to near Miller. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this outflow.

Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Ashton, Rockville,
Hazard, Poole and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

LAT...LON 4127 9869 4107 9875 4090 9894 4079 9919
      4094 9918 4103 9923 4103 9943 4104 9943
      4105 9942 4105 9921 4136 9920
TIME...MOT...LOC 0605Z 315DEG 39KT 4128 9907 4113 9919 4100 9940

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:45 PM CDTAreal Flood WarningGIDNuckolls, Thayer48 hr
May 23, 11:28 PM CDTSpecial Weather StatementGIDValley32 min
May 23, 11:56 PM CDTSpecial Weather StatementGIDGreeley34 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningGIDGreeley12 min
May 24, 12:31 AM CDTSevere Thunderstorm WarningGIDGreeley, Valley44 min
May 24, 12:45 AM CDTSpecial Weather StatementGIDDawson45 min
May 24, 1:06 AM CDTSpecial Weather StatementGIDBuffalo, Sherman24 min
May 24, 1:29 AM CDTSpecial Weather StatementGIDBuffalo, Dawson, Furnas, Gosper, Hall, Howard and 3 more46 min
May 24, 1:50 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance, Sherman, Valley40 min
May 24, 2:16 AM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Hamilton, Kearney and 1 more44 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk46 min
May 24, 2:53 AM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, York37 min
May 24, 3:10 AM CDTFlash Flood WatchGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more40 hr
May 24, 3:15 AM CDTSpecial Weather StatementGIDPolk45 min
May 24, 3:33 AM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Thayer and 2 more42 min
May 24, 6:37 PM CDTSpecial Weather StatementGIDClay23 min
May 24, 6:42 PM CDTTornado Warning Tornado observedGIDClay, Nuckolls16 min
May 24, 6:56 PM CDTSpecial Weather StatementGIDNuckolls49 min
May 24, 3:31 PM CDTSpecial Weather StatementGIDRooks29 min
May 24, 5:49 PM CDTSpecial Weather StatementGIDRooks26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.